Please use this identifier to cite or link to this item: http://hdl.handle.net/2248/5438
Title: m-state Interference with Partial Frequency Redistribution for Polarized Line Formation in Arbitrary Magnetic Fields
Authors: Sampoorna, M
Keywords: Atomic processes;Line: formation;Line: profiles;Magnetic fields;Polarization
Issue Date: 20-Apr-2011
Publisher: IOP Publishing
Citation: The Astrophysical Journal, Vol. 731, No. 2, 114
Abstract: The present paper concerns the derivation of polarized partial frequency redistribution (PRD) matrices for scattering on a two-level atom in arbitrary magnetic fields. We generalize the classical theory of PRD that is applicable to a J = 0 → 1 → 0 scattering transition, to other types of atomic transitions with arbitrary quantum numbers. We take into account quantum interference between magnetic substates of a given upper J-state. The generalization proceeds in a phenomenological way, based on the direct analogy between the Kramers-Heisenberg scattering amplitude in quantum mechanics and the Jones scattering matrix in classical physics. The redistribution matrices derived from such a generalization of classical PRD theory are identical to those obtained from a summed perturbative quantum electrodynamic treatment of the atom-radiation interaction. Our semi-classical approach has the advantage that it is non-perturbative, more intuitive, and lends itself more easily to further generalization (like the inclusion of J-state interference in the PRD theory).
Description: Open Access
URI: http://hdl.handle.net/2248/5438
???metadata.dc.rights???: © IOP Publishing
???metadata.dc.relation.uri???: http://iopscience.iop.org/0004-637X/731/2/114
Appears in Collections:IIAP Publications

Files in This Item:
File Description SizeFormat 
m-state Interference with Partial FrequencyOpen Access362.64 kBAdobe PDFView/Open


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.